Oklahoma, 2013

Cold in Oklahoma, May 2 to 3, 2013

May 2 to 3, 2013 · NWS AMA · 3 events in 3 counties and zones

A residual cold airmass over the Oklahoma Panhandle from a cold frontal passage earlier in the week allowed temperatures to drop below freezing during the evening hours of the 2nd. These subfreezing temperatures threatened sensitive vegetation during the start of the growing season.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A residual cold airmass over the Oklahoma Panhandle from a cold frontal passage earlier in the week allowed temperatures to drop below freezing during the evening hours of the 2nd. These subfreezing temperatures threatened sensitive vegetation during the start of the growing season. Overnight lows ranged from 22 degrees at Boise City (Cimarron County) to 30 degrees at Slapout (Beaver County). Temperatures quickly warmed above freezing during the late morning of the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 2, 10:42 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, May 2, 10:42 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1142 PM CDT THU MAY 2 2013

.AVIATION...
FOR THE 06Z TAFS, VFR CONDITIONS WILL CONTINUE WITH NO CHANGES FROM
PREVIOUS TAF ISSUANCE.

JACKSON

&&

PREV DISCUSSION... /ISSUED 607 PM CDT THU MAY 2 2013/

AVIATION...
FOR THE 00Z TAFS, VFR CONDITIONS ARE EXPECTED. GUSTY N WINDS WILL
DIMINISH BELOW 12 KT BY 02Z AND SHIFT TO THE WNW OVERNIGHT. NW WINDS
AROUND 15 KT WILL DEVELOP LATE TOMORROW MORNING INTO THE EARLY
AFTERNOON HOURS.

JACKSON

PREV DISCUSSION... /ISSUED 309 PM CDT THU MAY 2 2013/

DISCUSSION...
NORTHERLY WINDS HAVE DIMINISHED BELOW WIND ADVISORY CRITERIA THIS
AFTERNOON AND WILL CONTINUE TO GRADUALLY DIMINISH THROUGH THE EVENING
HOURS. AN UPPER TROUGH WILL TRACK EASTWARD ACROSS THE PANHANDLES THIS
EVENING WITH SUBSIDENCE IN THE WAKE OF THE EXITING UPPER TROUGH BY
03Z AND 06Z FRIDAY. CLOUDY OR MOSTLY CLOUDY SKIES WILL GIVE WAY TO
CLEAR OR MOSTLY CLEAR SKIES THROUGH THE EVENING HOURS. WITH THE
LIGHTER WINDS AND CLEARING SKIES TONIGHT...MINIMUM TEMPERATURES
TONIGHT AND FRIDAY MORNING WILL DROP INTO THE LOWER AND MIDDLE 20S
ACROSS ROUGHLY THE WESTERN HALF OF THE FORECAST AREA...WITH UPPER
20S FOR THE CENTRAL AND NORTHEAST SECTIONS...AND AROUND 30 TO THE
LOWER 30S ACROSS MUCH OF THE SOUTHEASTERN TEXAS PANHANDLE. ISSUED A
HARD FREEZE WARNING FOR THOSE AREAS OF THE PANHANDLES IN THE LOWER TO
UPPER 20S WITH A FREEZE WARNING FOR THE AREAS EXPECTING AROUND 30 TO
THE LOWER 30S FROM 03Z TO 15Z FRIDAY. NORTHERLY WINDS INTO THE
WEEKEND AS A COOL SURFACE RIDGE PREVAILS AND UPPER RIDGE BUILDS OVER
THE ROCKIES WITH DRY NORTHWESTERLY FLOW ALOFT. SURFACE RIDGE FINALLY
SHIFTS EASTWARD AWAY FROM THE PANHANDLES EARLY NEXT WEEK AS THE UPPER
RIDGE BUILDS IN OVER THE FORECAST AREA MONDAY. UPPER TROUGH
APPROACHES THE PANHANDLES FROM THE FOUR CORNERS REGION AND
SOUTHWESTERN STATES LATE MONDAY INTO MONDAY NIGHT BRINGING AT LEAST A
SLIGHT CHANCE FOR CONVECTION MONDAY NIGHT.

UPPER TROUGH LIFTS NORTH AND EAST INTO THE PLAINS STATES WITH DRY
SLOTTING LIKELY BY TUESDAY AND WEDNESDAY. WILL LEAVE TUESDAY THROUGH
WEDNESDAY DRY FOR NOW ALTHOUGH THE GFS BULLISH ON PRECIP. THE ECMWF
REMAINS DRY AND THEN BRINGS ANOTHER ROUND OF PRECIP BY WEDNESDAY
NIGHT AS THE MAIN CLOSED UPPER LOW OR OPEN WAVE TRACKS ACROSS THE
SOUTHERN PLAINS STATES AND SOUTHERN ROCKIES BY THE END OF THE
EXTENDED PERIOD. UNSEASONABLY COOL CONDITIONS THROUGH EARLY NEXT
WEEK...WITH NEAR OR SLIGHTLY ABOVE NORMAL CONDITIONS BY THE MIDDLE OF
NEXT WEEK.

SCHNEIDER

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS
THE TEXAS AND OKLAHOMA PANHANDLES THROUGH THE MIDDLE OF NEXT WEEK.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HARD FREEZE WARNING UNTIL 10 AM CDT FRIDAY FOR THE FOLLOWING
     ZONES: CARSON...DALLAM...DEAF SMITH...GRAY...HANSFORD...
     HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...
     OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN.

     FREEZE WARNING UNTIL 10 AM CDT FRIDAY FOR THE FOLLOWING ZONES:
     ARMSTRONG...COLLINGSWORTH...DONLEY...WHEELER.

OK...HARD FREEZE WARNING UNTIL 10 AM CDT FRIDAY FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

JJ/JC
Hazardous weather outlook, May 2, 1:40 PM CST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
240 PM CDT THU MAY 2 2013

OKZ001>003-TXZ001>020-031100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
240 PM CDT THU MAY 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

BELOW FREEZING TEMPERATURES ARE FORECAST FOR TONIGHT. A HARD FREEZE
WARNING IS IN EFFECT BEGINNING LATE TONIGHT FOR THE OKLAHOMA
PANHANDLE AND ALL BUT MUCH OF THE SOUTHEASTERN TEXAS
PANHANDLE...WHILE A FREEZE WARNING IS IN EFFECT ACROSS MUCH OF THE
SOUTHEAST TEXAS PANHANDLE BEGINNING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

BELOW FREEZING TEMPERATURES ARE EXPECTED FRIDAY MORNING. A HARD
FREEZE WARNING WILL REMAIN IN EFFECT FOR ALL OF THE OKLAHOMA AND ALL
BUT MUCH OF THE SOUTHEASTERN TEXAS PANHANDLES UNTIL MID MORNING FRIDAY.
A FREEZE WARNING WILL REMAIN IN EFFECT FOR MUCH OF THE SOUTHEASTERN
TEXAS PANHANDLE UNTIL MID MORNING FRIDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES MONDAY NIGHT. IF STORMS DEVELOP...THEY ARE EXPECTED TO REMAIN
BELOW SEVERE LEVELS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cimarron

When
May 2, 11:53 PM CST to May 3, 9:00 AM CST
Where
Cimarron forecast zone
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

An overnight low of 22 degrees was reported at Boise City.

Cold/Wind Chill, Beaver

When
May 2, 11:53 PM CST to May 3, 9:00 AM CST
Where
Beaver forecast zone
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

An overnight low of 23 degrees was reported at Beaver.

Cold/Wind Chill, Texas

When
May 2, 11:53 PM CST to May 3, 9:00 AM CST
Where
Texas forecast zone
Reported by
ASOS
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

An overnight low of 28 degrees was reported at Guymon.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453958, 453959, 453960.